Q. I'm receiving chemotherapy and have been gaining weight. Is that normal?
Many people undergoing chemotherapy treatments experience changes in their body weight—either weight loss or weight gain. If you notice that you are gaining weight, it is important to tell your health care team. Your doctor will need to evaluate the cause of this change, since there are many factors that may be contributing to it. Once your doctor diagnoses the causes, then you, your doctor, and health care team can develop a plan to treat your weight gain.
Eating is such an important part of our social activities, including getting together with friends and family, celebrating birthdays, anniversaries, holidays and other special occasions. Your doctor may recommend that you consult with a dietitian who can suggest eating tips to help you find a balance between enjoying your favorite foods at special occasions, while watching what you eat. In addition, your doctor may recommend that you speak with a doctor of rehabilitation medicine or a physical therapist so that you can start an exercise program to help with weight management.
The most important thing to remember is that a change in weight is often due to cancer treatments and is not your fault. Because weight gain affects how we look and how our clothes fit, many people decide to join a support group or seek individual counseling to find new ways to cope with their changed body image.
We offer additional information about coping with cancer:
- Your Health Care Team: Your Doctor is Only the Beginning
- Relaxation Techniques and Mind/Body Practices: How They Can Help You Cope with Cancer
- Coping with Cancer During the Holidays
- Strengthening the Spirit
- Coping with Cancer: Tools to Help You Live
To speak with a social worker who can provide support and also find local counseling or support groups, call 1-800-813-HOPE (4673) or email firstname.lastname@example.org.